Learn something new every day
More Info... by email
Typically, breakthrough bleeding refers to the spotting or bleeding that happens when the body is adjusting itself to hormonal dosages from the use of contraceptives. In addition, breakthrough bleeding is menstrual bleeding that happens outside the normal time frame of a menstrual period, and the pattern is influenced by the method of the birth control itself. Generally, breakthrough bleeding can occur at different stages of using birth control, such as at the start of the regime, or when attempting to switch brands. Most of the time, however, the bleeding ceases on its own, and usually only lasts for one or two cycles. For most, the bleeding is only a light spotting, however, it can be heavy.
Not all women who use hormonal contraception experience breakthrough bleeding, but it is more frequently seen in smokers. The hormones that are responsible for breakthrough bleeding are progesterone and estrogen, either taken alone or taken as a combination. Although contraceptive hormones are frequently taken in the oral form, breakthrough bleeding can occur when the hormones are used in other forms. Different forms of hormonal contraception are subcutaneous implantation of a birth control device, injection, and patches, In addition, devices can be placed directly into the vagina, such as a vaginal ring contraceptive device.
While breakthrough bleeding is usually the result of the body regulating itself in response to the absorption of estrogen and progesterone, there are other causes of breakthrough bleeding as well. Even in the absence of hormonal methods of birth control, natural levels of circulating hormones can fluctuate, causing bleeding. In addition, a decline in thyroid function can also cause this occurrence, as can dietary changes and fluctuations in weight. Sometimes, medications such as anticoagulants can be responsible for abnormal uterine bleeding because they interfere with platelet aggregation, which causes the blood to become thinner.
Generally, treatment for abnormal uterine bleeding depends upon the cause. If bleeding is related to birth control, the physician may adjust the hormonal amounts given, or switch the patient to a different contraceptive method altogether. The physician may also recommend that the patient quit smoking, in attempt to reduce or eliminate bleeding in between periods.
Typically, if the abnormal bleeding or spotting worsens or is accompanied by pain, vaginal discharge, or weakness, it may indicate a more serious medical condition. Usually, in this case, it may be recommended that the patient undergo further medical evaluation. Doctors will want to rule out infection, abnormal thyroid function, or even a gynecological malignancy.
@Pippinwhite -- Good grief. Remind me not to take the tri-phasal kind of birth control. I had breakthrough bleeding a little when I first started the pill, but it cleared up after about a month on it.
I had worse bleeding when I was on the IUD, which is why I had it removed and went on the pill.
I've had issues with my cycle ever since I started having periods, but I really didn't know how much birth control would help me until I actually started taking it. It has really helped me. It regulated my cycle, got rid of the heavy flow, and just about eliminated PMS. It's been a real blessing for me.
When I got on the pill, I didn't have any breakthrough bleeding, until my doc put me on a tri-phasal kind, which was supposed to be more "natural." Lord. I had breakthrough bleeding the whole month, and not only that, but the hormone changes *really* messed up my emotional state. I do not lie: I was homicidal. I really, really wanted to kill two of my co-workers whom I didn't really like anyway. But I was starting to get detailed about plans to do away with them. Seriously! I was also hoping someone would pick a fight with me at work, and that is not like me at all.
I finally called my doc and said, "Get me off this
stuff. I can't be intimate with my husband because of the breakthrough bleeding, and I'm starting to think seriously about going on a killing spree at work."
She changed my meds to the other kind, and in a week, my moods were even, the bleeding had stopped and I was a different person.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!